Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Having irritation in throat and hoarse voice after swallowing liquid melatonin in wrong pipe. Will this problem subside?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1998
Answered : 784 Questions
i swallowed liquid melatonin down wrong pipe. It was so bad I vomited and coughed very hard. Now I have irritation in my throat when I breathe in and my voice is hoarse. Is this a problem or will it subside? Every time I take a breath I feel like coughing ...
Posted Wed, 15 Jan 2014 in Ear, Nose and Throat Problems
Answered by Dr. Prahlad Duggal 1 hour later
Brief Answer: Steam inhalation and proton pump inhibitors Detailed Answer: Hi, Thanks for the query. Liquid melatonin is used for regulating the sleep pattern. Aspirating it will lead to irritation of the respiratory passages. Usually in a conscious awake patient the aspiration is minimal but very irritating as vocal cords close on contact with any foreign thing. Cough is a protective reflex which is meant for protection of lower airways. Excessive coughing and contact with the syrup can lead to edema of the laryngeal inlet mucosa and vocal cords. Pleas take steam and repeat it frequently. Also take proton pump inhibitor or some ant acid. If the problem is not subsiding, do visit ER and please do not take cough suppressants yourself. In case the symptoms do not go in sometime or worsens with respiratory difficulty, you may need steroids and some antibiotics to prevent infection of lungs. But usually a small amount of aspiration (from a sip) does not warrant much intervention and steam helps. Feel free to ask another query. Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor